7 Signs You’re Taking Way Too Many Prescriptions Drugs!

Updated: Apr 27

By knowing these warning signs, you can avoid a dangerous drug interaction. Don’t put yourself at risk for taking too many prescriptions.

Some of us regularly take prescription drugs for chronic conditions: diabetes, depression, high blood pressure, you name it. These prescribed drugs are intended to treat conditions, but they can also cause some side effects and additional health concerns, especially if you are taking several different prescriptions simultaneously. If you see yourself in this last sentence, it’s important to schedule an appointment for a medication checkup to determine which drugs are still necessary and which can be left on the shelf, so you won’t affect your health.


1 - Access to good health care

Just by being a patient with good insurance may put you at risk for over-prescribing. Prescription drugs are designed to heal or at least manage long-term health issues, but some people are at risk of what is known as polypharmacy (taking multiple medications), and over-the-counter medications, plus supplements.

It’s very common for patients to get prescriptions they don’t need, or two, three or even more pills in their regimen that are interacting in dangerous ways without realizing it. “It is not uncommon for patients to be on multiple medications from multiple doctors at one time,” says Pawan Grover, MD, a spine specialist in Houston. “This is dangerous because we don’t know the complex interactions and side effects of so many drugs.”


2 - You recently developed new symptoms

One of the potential signs that someone may be taking too many medications is the onset of new symptoms they may not have experienced in the past, says Nesochi Okeke-Igbokwe, MD, attending physician, Internal Medicine at NYU Langone Medical Center in New York City. “Taking a large number of different medications comes with the risk of dangerous interactions,” she explains. “These drug-to-drug interactions may lead to a host of various symptoms such as weakness, cognitive changes, gastrointestinal upset, heart palpitations, and even skin problems. The symptoms are really based upon the specific drug interaction if one exists.” This means the side effects or the symptoms of taking too many medications depends on what type of drugs are being mixed at the moment. You should always ask these questions before taking prescription medications, so you can be prepared and safer while taking them.


3 - Seeing several doctors

Most patients assume that their doctors are in direct constant communication with each other and coordinating their care, but that is just simply not the the case. For example the family doctor may give you a medication then when you visit the GI and you did not tell

them about the new medication they could be harmful to each other.


4 – Addiction. Are you Worried?

You should know that with some prescribed drugs, there is a risk of addiction. “You should be concerned if you are prescribed opioids and benzodiazepines (such as Valium, Ativan or Xanax) because of the risk of addiction,” says Nieca Goldberg, MD, medical director of the Joan H. Tisch Center for Women’s Health at NYU Medical Center in New York City. “In the case of multiple opiates, patients will exhibit pinpoint pupils, drowsiness, sometimes difficulty breathing and impaired function along with severe constipation,” says Dr. Grover.

These addictions can be as bad to your health, as other types of addictions. If you see yourself in a loop of taking prescribed medicine for specific things and you can’t quit, or you think that you (or someone close to you) might be addicted to drugs, get in touch with your local drug treatment center, which has addiction experts who are trained to recognize the signs and provide the necessary help.

You can also call 800-662-HELP (4357), the national helpline run by the U.S. government’s Substance Abuse and Mental Health Services Administration, for free, confidential information and referrals about substance abuse and mental health.


5 - Your mental health is suffering


One of the most common side effect or symptoms of being on overprescribed medications is a depressed mood, according to David Greuner, MD, of NYC Surgical Associates. “Not only is depression a risk on many medications and also while mixing prescriptions, but also by taking multiple medications at a time it can lead to a difficult life of constantly taking medication,” he warns. “Many patients will also become extremely tired and sedated while taking too many prescriptions at once.”


6 - You have trouble talking to your doctor

There are some people that are a bit afraid, feel uncomfortable talking to a doctor, or tend to devalue a problem.

This is not a time to be reticent. If you’re uncomfortable talking to your doctor, you can bring your friend, spouse, mother, father, any person of your trust to help. Always speak to your pharmacist or doctor before you take any new medication or supplement, including pain relief, sleep aids, allergy meds, and herbal, vitamin and mineral supplements, as we all have different immunity system and what works for some person, might not work for the other.

“This is especially important if you have a history of heart or kidney disease,” says Karin Josephson, a pharmacist at Westfields Hospital & Clinic in New Richmond, Wisconsin. “Some over-the-counter medicines and supplements can react badly with your prescription drugs, which could be dangerous or make your medicine less effective than it should be.”

To avoid getting medications that don’t interact well, stick to seeing one primary doctor and using one primary pharmacy. “Before prescribing you something, your doctor checks to make sure it won’t react badly with your other medicines. Your pharmacist then double checks when filling your prescription,” explains Dr. Greuner. “But if you have another doctor or pharmacist who’s not in close communication with the others, potential interactions might not get flagged.”

You should be organized: Whenever you see your primary doctor or specialist, take a list with you of all the medication you are currently on, and keep it updated with all the changes made in the last months to those prescriptions. Patients should always try to receive all prescription medications from the same pharmacy, so the pharmacist has a full list to review for potential drug or medical condition interactions.


7 - You struggle to keep up with dosing

If you are taking too many drugs, it’s only natural if you find it difficult to keep up with the scheduled dosing of each one. “Not all medications are once a day dosing,” says Dr. Okeke-Igbokwe. “If it is becoming a huge unbearable onus to keep up with the frequency and timing of all of your medications, that may signal that you are on too many medications. The bottom line is that if you are concerned you may be on too many medications, schedule an appointment with your doctor to review your current list and determine what is necessary for your care.” It’s crucial that you let each doctor you see, know about any and every other drug being taken—whether it is herbal, over-the-counter, or prescribed as they are all equally important to a good evaluation judgment by the doctor. Don’t hide anything you are taking. “Patients should never hold back in speaking up and asking questions about a new drug that is recommended by their doctor since side effects and drug interactions are always a possibility,” adds Dr. Okeke-Igbokwe.

Those are some of the signs of too many prescriptions. If for some reason you think you are taking too many, or that some medicines are no longer worth to take, schedule a consultation with your doctor and discuss how you feel. Don’t let it for tomorrow, do it today.


We have been able to help many of our patients stop taking so many medications

. Give our office a call today to learn more.

19 views0 comments
New Patient (1).png